Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

May 29, 2016Allegany County, New York

NWS Buffalo, NY issued this special weather statement at May 29, 2016, 12:59 PM EDT for Allegany County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 12:59 PM EDT (16:59 UTC)
Expired
May 29, 2016, 1:30 PM EDT
In force
31 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS81 KBUF 291659
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT SUN MAY 29 2016

NYZ021-291730-
ALLEGANY-
1259 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHINGLEHOUSE...
OR 12 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLSVILLE...WHITESVILLE...SCIO...BOLIVAR...ANDOVER...ALMA...RICHBURG...
STANNARDS...KNIGHT CREEK AND LITTLE GENESEE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4200 7825 4228 7793 4213 7774 4200 7775
TIME...MOT...LOC 1658Z 229DEG 17KT 4196 7807 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 29, 10:25 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 29, 10:25 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1025 AM EDT SUN MAY 29 2016

.SYNOPSIS...
Mid summer conditions will remain in place today as high pressure
anchored off the East Coast will continue to pump very warm and
humid air northward into our region. This environment will support
the potential for scattered to numerous showers and thunderstorms
this afternoon and evening in most areas as a weak trough crosses
the region. Stable air moving off the lakes will bring a reduced
chance of thunderstorms to the Buffalo and Watertown areas. A weak
cold front will then cross the area later tonight and bring a return
to somewhat cooler and less humid air Monday through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery late this morning showing a few scattered showers and
isolated thunderstorms over the Finger Lakes with little in the way
of convective development yet in our CWA. Expect most areas to
remain dry through midday as the warm mid levels initially cap most
areas to deep moist convection.

This will change through the course of the day as the strong ridge
aloft moves to the east of the region and allows an upstream mid
level trough and associated convectively augmented vorticity maxima
to drift into western NY during the mid to late afternoon. The
increase in large scale forcing will also interact with the
mesoscale lake breeze and terrain boundaries to produce a better
chance of more widespread deep moist convection than has developed
over the past few days. Moderate instability will be in place, as
surface based CAPE reaches around 1500-2000 J/kg inland from the
lakes by early afternoon with lifted indices to -5C.

The combination of large scale and mesoscale features along with
moderate instability supports high likely POPS for the afternoon
from the Southern Tier into the Genesee Valley and western/northern
Finger Lakes. Expect more widespread coverage than recent days in
this area. Southwest flow will again force stable lake shadows to
develop northeast of the lakes, with a much lower chance of
convection near Buffalo and Niagara Falls, and also near Watertown
and the Thousand Islands.

The environment will again not be favorable for organized severe
storms, with a lack of deep layer and low level shear, and a
tall/skinny CAPE profile suggesting only moderate strength updrafts.
That said, there is always a marginal potential for a storm or two
to approach severe criteria in a moderate to strongly unstable
airmass. The environment will be favorable for some heavy rain
producers however, with short Corfidi storm propagation vectors and
PWAT approaching 1.75 inches. Given the character of some of the
stronger storms on Saturday with instantaneous rain rates of 6
in/hr, heavy rain seems of good bet today as well, most likely from
the interior Southern Tier through the Genesee Valley to central NY
from mid afternoon through evening.

The increase in showers/storms and cloud cover will keep
temperatures down a little from yesterday, with highs in in the mid
to upper 80s across lower elevations and lower 80s across the
Southern Tier. Southwest flow will again keep the Lake Erie shore
and eastern shore of Lake Ontario cooler.

The passage of the weak surface front and the upper dynamics
associated with the mid level trough will carry the convection off
to the east, across Central NY late overnight and into Eastern NY by
Monday morning. Dewpoint temps will drop by about 5 degF overnight
and low temperatures will settle to the upper 50s to mid 60s, which
will bring somewhat more comfortable conditions for the beginning of
the week.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Benign...problem free weather can be expected throughout this
period. It will become noticeably more comfortable as well. While
temperatures will average a few degrees above normal...much lower
dewpoints will replace the sultry conditions experienced since the
start of the long holiday weekend.

As we open this period...a slow moving cool frontal boundary will be
exiting across the Eastern Lake Ontario and Finger Lakes regions.
While there could be a few leftover morning showers associated with
the boundary for sites east of ROC...drier mid level air in the wake
of the front will offer improving conditions as the day matures. The
drying will translate into gradually lowering humidity levels...but
with little true cold air advection behind the front...the afternoon
will still be warm with max temps in the lower 80s across the lake
plains and in the valleys. These forecast temps have been raised a
few degrees from continuity...and are being supported by H85 temps
that will be in the vcnty of 13c.

High pressure centered over the Mid West will approach our region
Monday night. Weak cool advection will help to make it the most
comfortable night in nearly a week...as temperatures are forecast to
finally fall back into the 50s away from the immediate lake shores.
The one potential fly in the ointment though will be the passage of
a secondary frontal boundary. This feature should be moisture
starved though...so will keep a dry forecast in place.

It will then be absolutely gorgeous on Tuesday...as the axis of a
large sfc high will make its way across the Lower Great Lakes. We
can anticipate sun filled skies and comfortable conditions as high
temps will range from 75 to 80 while dew points will generally be in
the lower 50s. This should prove to be an excellent day for outdoor
activities.

Tuesday night will once again feature very comfortable sleeping
conditions...as a dry Canadian airmass and light winds will
encourage temperatures to once again drop off into the 50s.

On Wednesday...our region will find itself wedged between the
remnants of Tropical Storm Bonnie along the Mid Atlantic Coast and
an approaching frontal boundary over the Upper Great Lakes. The
large scale subsidence between the two systems will combine with the
residual dry airmass to guarantee another day of full sunshine. It
will be warmer though...as temperatures are expected to climb back
into the low to mid 80s. The exception will be within 5-10 miles of
the south shore of Lake Ontario...where a northeast low level flow
will hold afternoon temperatures in the 70s. This northeast flow
will also keep dew points from climbing out of the 50s...so the
higher temperatures will be easier to tolerate.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
There will be a clear trend towards cooler weather during this
period...as a burgeoning ridge over the western half of the country
will promote downstream troughing over the Great Lakes region. This
high confidence pattern change is supported by the majority of the
GEFS and ECMWF ensemble members...which have been in general
agreement for several model runs. As for the day to day details...

A slow moving...and potentially 'wavy'...cold front will cross the
Lower Great Lakes late Thursday into Friday. This will generate some
unsettled conditions across our forecast area in the form of
scattered showers and thunderstorms. While temperatures will climb
into the low to mid 80s ahead of the front on Thursday...the mercury
will only top out in the 70s on Friday.

High pressure over the Upper Great Lakes will then settle to the
southeast across our forecast area Friday night and Saturday. This
should support fair weather as we head into the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR will prevail through early afternoon in most areas with little
in the way of convection and varying amounts of mid level cloud
cover.

Through the afternoon, expect showers and thunderstorms to become
more numerous from the Southern Tier into the Genesee Valley and
Central NY, after about 17Z including KJHW and KROC. This will bring
areas of MVFR vsbys with local/brief IFR. Stable lake shadows
northeast of the lakes will again keep areas near KBUF-KIAG-KART
drier with VFR prevailing through the afternoon to early night. The
upper level forcing responsible for nighttime convection will move
the precip farther to the east and lower dewpoints advecting into
the region should keep all sites VFR late overnight through 12Z
Monday.

Outlook...
Monday...Mainly VFR with a chance of showers and thunderstorms
eastern areas.
Tuesday through Thursday...VFR.

&&

.MARINE...
Light winds and flat wave action will continue today with winds
generally 12 knots or less and waves less than 2 feet.

A weak trough will cross the region today and may produce somewhat
more widespread showers and thunderstorms. A few of these storms may
impact lakes Erie and Ontario with locally higher winds and waves.

A cold front will then cross the region tonight and clean out the
heat and humidity, with mainly dry conditions expected on Memorial
Day. Winds will increase somewhat on Memorial Day, up to about 15
knots which will produce choppy wave action but still well below
small craft advisory criteria.

&&

.CLIMATE...
The first extended period of summer's warmth will be upon us this
weekend. Temperatures will climb well into the 80s, of which some
of these daily readings may near record levels. Listed below are
the records for our three climate stations.

BUFFALO...

Today......May 29th...Record High Maximum...87F...1987
......................Record High Minimum...68F...1987

ROCHESTER...

Today......May 29th...Record High Maximum...92F...2006
......................Record High Minimum...69F...1908

WATERTOWN...

Today......May 29th...Record High Maximum...87F...2012
......................Record High Minimum...63F...2006

A climatic day is between 1 AM EDT to 1 AM EDT.

Temperature records for Buffalo and Rochester date back to 1871,
while records for Watertown start in 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK/WCH
NEAR TERM...HITCHCOCK/WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK/WCH
MARINE...HITCHCOCK/WCH
CLIMATE...THOMAS
Hazardous weather outlook, May 29, 10:25 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1025 AM EDT SUN MAY 29 2016

NYZ001-002-007-010-011-019-085-301430-
NIAGARA-ORLEANS-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
1025 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>006-008-012>014-020-021-301430-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO-
CATTARAUGUS-ALLEGANY-
1025 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL...WHICH MAY CAUSE FLOODING IN URBAN AND POOR DRAINAGE
AREAS IN A FEW LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301430-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1025 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, May 29, 12:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 PM EDT SUN MAY 29 2016

NYZ021-291730-
ALLEGANY-
1259 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

AT 1258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHINGLEHOUSE...
OR 12 MILES SOUTHWEST OF WELLSVILLE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLSVILLE...WHITESVILLE...SCIO...BOLIVAR...ANDOVER...ALMA...RICHBURG...
STANNARDS...KNIGHT CREEK AND LITTLE GENESEE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4200 7825 4228 7793 4213 7774 4200 7775
TIME...MOT...LOC 1658Z 229DEG 17KT 4196 7807

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:15 PM EDTSpecial Weather StatementBUFOntario, Wayne45 min
May 29, 1:43 PM EDTSpecial Weather StatementBUFAllegany32 min
May 29, 2:03 PM EDTSpecial Weather StatementBUFOntario, Wayne42 min
May 29, 2:39 PM EDTSpecial Weather StatementBUFLewis51 min
May 29, 2:49 PM EDTSpecial Weather StatementBUFOntario26 min
May 29, 3:09 PM EDTSpecial Weather StatementBUFOswego36 min
May 29, 3:19 PM EDTSpecial Weather StatementBUFOntario56 min
May 29, 3:37 PM EDTSpecial Weather StatementBUFLewis23 min
May 29, 4:17 PM EDTSpecial Weather StatementBUFLivingston28 min
May 29, 4:30 PM EDTSpecial Weather StatementBUFMonroe30 min
May 29, 4:40 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario35 min
May 29, 5:06 PM EDTSpecial Marine WarningBUF54 min
May 29, 5:16 PM EDTSpecial Weather StatementBUFOntario44 min
May 29, 5:27 PM EDTSevere Thunderstorm WarningBUFMonroe21 min
May 29, 6:41 PM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario3 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.